Medications & Tanning
Medication can be a life saver, literally, but sometimes there can also be unpleasant side effects. One that we are concerned with (on our sun centered website) is photosensitivity or an artificially heightened sensitivity to the sun when specific medications are used. This photosensitivity is manifested in two ways, phototoxic and photoallergic.
Phototoxic may show up by immediately damaging the skin and giving the appearance of sunburn or it may take up to 24 hours to show. However, it will usually clear up soon after the drug use is discontinued.
The photoallergic reaction is the body’s allergic reaction to an ‘invader’. The structure of the drug changes within the body because of sun exposure so the body then perceives this new ‘drug’ as an invader. This is manifested by eczema looking areas or blistering which is not necessarily eliminated even when use of the medication is discontinued, but can continue to occur long afterwards. The photoallergic reaction may not show for 24-72 hours after sun contact. UVA is the major culprit in this reaction but UVB may also be an accomplice. Pharmacists have even been known to have reactions from simply handling some of these medications.
Tanning beds/booths use UVA only or both UVA and UVB to give you that ‘just off the beach’ look. Because of this you can have the same reaction in a tanning bed or tanning booth as you would in the sunlight.
This is by no means a complete list and new drugs come on the market all the time and some are taken off; so carefully read the information given with your medication so you can monitor your reaction to a drug and take appropriate action. Remember, everyone is unique so what affects one person will not necessarily affect another.
The medications are listed under the name of the problem or condition they may have been prescribed to treat. First is the brand name and in brackets is the generic name. Under Miscellaneous are listed dyes, foods and plant derivatives that may cause photosensitivity. We have also listed them in alphabetical order, providing you with two different ways to look up your medication.
Note: The asterisk (*) means these medications may make the skin more photosensitive. Reactions are usually found in less than 1% of all patients. By mentioning the names it does not mean we endorse or discourage the use of said products.
Find out more about Indoor Tanning.